Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Pregnant and accidentally used eye drops tobramycin and dexamethasone. Is it safe?

User rating for this question
Answered by
Practicing since : 2005
Answered : 298 Questions
I'm about 6 to 7 weeks pregnant and accidentally used some prescription eye drops. I only used two drops of Tobramycin and Dexamethasone Ophthalmic Suspension, and will not use them again. Do you think everything will still be okay? Or is it likely that my baby with have birth defects?
Posted Wed, 28 Aug 2013 in Pregnancy
Answered by Dr. Deepti Goyal 34 minutes later
Hi thanks for the asking the query on XXXXXXX

For Tobramycin: A study of orally and parenterally administered aminoglycosides (including tobramycin) to pregnant women demonstrated no detectable risk to the foetus.

For Dexamethasone: Topically applied steroids can be absorbed systemically and have been shown to cause abnormalities of foetal development in Pregnant animals. Although the relevance of this finding to human beings has not been established, the use of Dexamethasone eye Drops, solution during pregnancy should be avoided.

The harm of eye drops is because of systemic entrance of drug through eye blood vessels and this systemic exposure following ocular administration is expected to be low. As you have taken only two drops of drugs so the systemic absorption is expected to be very very low.

So the chances of fetal defect are very negligible. But I would suggest you to have mid-trimester USG examination of your fetus.

Moreover one more additional advice, till you are pregnant always tell your prescribing doctor about your pregnancy, for any treatment you need to take.

Good Luck.
Hope this information is helpful and informative to you.
If you had any further queries you can directly reach out to me on the following URL:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor